Medication Guide App

FDA Warns Consumers and Health Care Providers Not to Use Bismacine

July 21, 2006

The U.S. Food & Drug Administration (FDA) is warning consumers and health care providers not to use a product called "bismacine," also known as chromacine. The FDA is investigating one report of a death and several reports of injury related to the administration of bismacine.

Bismacine is an injectable product that has been used to treat Lyme disease. But bismacine is not approved for anything, including Lyme disease.

Bismacine is not a pharmaceutical and is mixed individually by druggists. It is prescribed or administered by doctors of "alternative health" or by people claiming to be medical doctors.

This product contains high amounts of bismuth, a heavy metal that is used in some medications taken by mouth to treat Helicobacter pylori (a bacteria that can cause stomach ulcers), but that is not approved in any form for use by injection.

On April 20, 2006, one person died as a result of treatment with bismacine, and on March 29, 2005, another person was hospitalized after receiving a bismacine treatment. Other individuals who have used or been administered this product have also suffered serious adverse events. Possible effects of bismuth poisoning include cardio-vascular collapse and kidney failure.

FDA is advising consumers and health care providers not to use bismacine. Individuals who believe they have suffered adverse events from receiving bismacine may wish to seek medical attention.

FDA is evaluating the product suppliers and will take additional action as appropriate.

Adverse reactions experienced with the use of this product should be reported to the FDA’s MedWatch Adverse Event Reporting program online at www.fda.gov/MedWatch/report.htm, by phone (1-800-FDA-1088), or by returning the postage-paid FDA form 3500, which may be downloaded from www.fda.gov/MedWatch/getforms.htm, by mail to MedWatch, 5600 Fishers Lane, Rockville, MD 20852-9787 or fax (1-800-FDA-0178).

Source: FDA Warns Consumers and Health Care Providers Not to Use Bismacine, also known as Chromacine

Posted: July 2006


View comments

Hide
(web3)